Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 14, NWS Newport/Morehead City, NC

June 13, 1998Tyrrell County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jun 13, 1998, 6:31 PM EDT for Tyrrell County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 6:31 PM EDT (22:31 UTC)
Expired
Jun 13, 1998, 7:05 PM EDT
In force
34 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Tyrrell County, NC

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:31 PM EDTHail 0.75Columbia, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.6
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WFUS01 KMHX 132233 RRA
TORMHX
NCC177-142305-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
631 PM EDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  TYRRELL COUNTY

* UNTIL 705 PM EDT

* AT 630 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO JUST SOUTH OF COLUMBIA ALONG THE TYRRELL/WASHINGTON
  COUNTY LINE... MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ROUTE 94 BY 645 PM EDT


IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON
CARS AND MOBILE HOMES.



JH/RF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:02 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 13, 2:02 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
202 PM EDT SAT JUN 13 1998

RDU: CONT TSRA CHCS ESPCLY MHX NWD BEFORE MIDNGT THEN BECMG MSTLY
CLR. MSTLY SUNNY...LESS HUMID SUNDAY...BECMG PC SUNDAY NGT AND MON
WITH CHCY POPS MON. LIKE WARMER FWC THRU THE PRD ALTHO COULD BE A
CAT COOL TNGT PER SLOW FROPA AND WRM MON GIVEN CLDNS. 88D OTS TIL MON.

CWF: THINK CAN DROP SCA S OF HSE THIS EVE AND OPT FOR PRD OF 20/GUSTY
BOTH AHD AND BEHIND THE FRONT OVRNGT PER CURRENT 9AM GRAD. ELSW WILL
CONT ALONG LINES OF GOING FCST MORE IN LINE WITH ETA BLYR. APCHG WARM
FRNT WILL CAUSE FLOW TO BACK FROM W-SW SUNDAY NGT AND CONT MON.
APRS NGM A BIT STRONG WITH RETURN TRAJ GIVEN SFC SETUP SO WILL GNRLY
STAY ARND 15 KTS WITH SOME INCRS SRN WATERS MON AFTN WHERE WARMER
AIR AND BETTER MIX SHUD DVLP. SEAS GNRLY 3-4 FT THRU MON.

ZFP: RADAR SHOWING INIT TSRA DVLPG ACRS SSIDE VA ALONG PREFRNTL BNDRY
XTENDING BACK INTO THE NC PIEDMNT. EXPECT CVRG TO INCRS SHORTLY OVR
NRN/CNTRL NC AS INCRSG ADAP MCON MOVS E INTO 3K CAPE ACRS THE CSTL
PLNS. SWD EXTENT QUITE IFFY GIVEN LACK OF DEEP RH S BUT GOOD INSTAB.
ETA SIM TO PAST RUNS IN MOVG BEST UVV INTO NE NC ALTHO THNK WITH
RESULTANT BNDRY AND SOME RH POOLING S PER SLOWING TROF THAT ACTION
COULD DVLP INTO THE SRN COAST BY EVE. UPR VORT PUSHES LAGGING FRONT
OFFSHORE BY MORN ALLOWING LOWER DWPT AIR UNDER DOWNSLOPE TRAJ TO ADVCT
EWD. QUICK RETURN OF RH LKLY SUN NGT AND MON AS NEXT S/W RIDES THRU
THE UPR MIDWEST AND LIFTS WRM FRONT N INTO NC ON MON. APRS NGM/AVN A
BIT FAST TO PUSH DEEPER PWAT N GIVEN WEAK RIDGING BTWN SYS AND HIER
DWPTS STILL S. CHCY POPS APR BEST ESPCLY S ON MON GIVEN WEAK WARM FRNTL
FOCUS IN THE VCNTY OTRW PC...WARM AND HUMID.

.MHX...NONE.
JH

In the hours before

Local storm report, Jun 13, 4:50 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 PM EDT SAT JUN 13 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    WARSAW                    NC   70 MPH TSTM GUST
06/13/98   DUPLIN                         POWER LINES AND TREES DOWN
                                          IN WARSAW

0331 PM    WARSAW                    NC   .75 INCH HAIL
06/13/98   DUPLIN                         DIME SIZE HAIL REPORTED BY
                                          911 CENTER

0400 PM    BEULAVILLE                NC   65 MPH TSTM GUST
06/13/98   DUPLIN                         SPOTTER REPORTED 60 TO 70
                                          MPH WINDS

RF/JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:27 PM EDTSevere Thunderstorm WarningMHXDuplin43 min
Jun 13, 5:41 PM EDTSevere Thunderstorm WarningMHXGreene34 min
Jun 13, 5:47 PM EDTSevere Thunderstorm WarningMHXPitt33 min
Jun 13, 5:47 PM EDTSevere Thunderstorm WarningMHXWashington48 min
Jun 13, 5:56 PM EDTTornado WarningMHXWashington34 min
Jun 13, 6:02 PM EDTSevere Thunderstorm WarningMHXDare48 min
Jun 13, 6:05 PM EDTSevere Thunderstorm WarningMHXTyrrell45 min
Jun 13, 6:29 PM EDTSevere Thunderstorm WarningMHXMartin31 min
Jun 13, 6:36 PM EDTSevere Thunderstorm WarningMHXWashington49 min
Jun 13, 6:56 PM EDTSevere Thunderstorm WarningMHXBeaufort49 min
Jun 13, 7:04 PM EDTSevere Thunderstorm WarningMHXDare61 min
Jun 13, 7:19 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell46 min
Jun 13, 7:48 PM EDTSevere Thunderstorm WarningMHXDare47 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.